Daily Aspirin Therapy
Your doctor has most likely told you to take a daily aspirin to help reduce your risk of a heart attack or a stroke. Aspirin works by interfering with your blood's ability to form dangerous clots and is often recommended for people with who have one or more of the following heart disease risk factors:
- family history of a stroke or heart attack
- older than 40
- tobacco user
- high blood pressure
- high cholesterol
- lack of exercise
However, taking aspirin is not without risk. Aspirin can cause stomach and intestinal bleeding. Talk to your doctor before using aspirin to make sure that is safe for you. Your doctor may recommend that you use enteric-coated aspirin, which may decrease your risk of bleeding.
Aspirin and Ibuprofen Don’t Mix
According to the U.S. Food and Drug Administration (FDA), ibuprofen can interfere with the anti-clotting effect of low-dose aspirin (81 mg per day), potentially making the aspirin less effective when it is used to help protect your heart and help prevent a stroke.
The FDA recommends that you consider the following:
- If you use ibuprofen occasionally, there is only a minimal risk that the ibuprofen will interfere with the effect of low-dose aspirin.
- If you need only a single dose of ibuprofen, take it eight hours before or 30 minutes after taking a regular (not enteric-coated) low-dose aspirin.
- If you need to take ibuprofen more often, talk to your doctor about medication alternatives. Your doctor may recommend a painkiller that does not interfere with the effect of low-dose aspirin
Ibuprofen belongs to a class of medications known as NSAIDs (non-steroidal anti-inflammatory drugs). You should not take another NSAID (such as medications containing naproxen) without talking to your doctor, since some other NSAIDs may have the potential to interfere with the protective effect of low-dose aspirin.
Ibuprofen and Different Types of Aspirin
The FDA recommendations are only for regular (also called immediate-release) low-dose aspirin (81 mg). The ability of ibuprofen to interfere with the anti-clotting effects of enteric-coated aspirin or larger doses of aspirin (such as an adult aspirin – 325 mg) is not known.
Bottom Line: To be on the safe side and prevent an unwanted drug interaction, you should always talk to your doctor or pharmacist before taking any OTC pain medications if you are using aspirin in any form.